Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 11, 2008, 3:15 PM MDT for Garfield County, Kane County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2008, 3:15 PM MDT (21:15 UTC)
- Expired
- Jul 11, 2008, 4:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 112116 SVRSLC UTC017-025-112200- /O.NEW.KSLC.SV.W.0023.080711T2115Z-080711T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 315 PM MDT FRI JUL 11 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GARFIELD COUNTY IN UTAH NORTH CENTRAL KANE COUNTY IN UTAH * UNTIL 400 PM MDT * AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF BRYCE CANYON NATIONAL PARK...OR 25 MILES WEST OF ESCALANTE...AND MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES NORTHWEST OF HENRIEVILLE BY 320 PM MDT... BRYCE CANYON NATIONAL PARK BY 325 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR GUSTY WINDS...DESTRUCTIVE HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3739 11222 3757 11243 3779 11205 3763 11188 TIME...MOT...LOC 2115Z 047DEG 13KT 3767 11207 $$ RG
2 follow-up statements
000 WWUS55 KSLC 112137 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 336 PM MDT FRI JUL 11 2008 UTC017-025-112200- /O.CON.KSLC.SV.W.0023.000000T0000Z-080711T2200Z/ GARFIELD UT-KANE UT- 336 PM MDT FRI JUL 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR NORTH CENTRAL KANE AND SOUTHWESTERN GARFIELD COUNTIES... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR TROPIC...OR ABOUT 31 MILES WEST OF ESCALANTE...MOVING SOUTHWEST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BRYCE CANYON NATIONAL PARK AT 335 PM MDT IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR GUSTY WINDS...LARGE HAIL...VERY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3739 11222 3757 11243 3779 11205 3763 11188 TIME...MOT...LOC 2136Z 040DEG 10KT 3761 11214 $$ RG
000 WWUS55 KSLC 112154 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 353 PM MDT FRI JUL 11 2008 UTC017-025-112203- /O.EXP.KSLC.SV.W.0023.000000T0000Z-080711T2200Z/ GARFIELD UT-KANE UT- 353 PM MDT FRI JUL 11 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KANE AND SOUTHWESTERN GARFIELD COUNTIES EXPIRES AT 400 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3739 11222 3757 11243 3779 11205 3763 11188 TIME...MOT...LOC 2153Z 040DEG 10KT 3757 11218 $$ RG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:01 PM MDT, 14 minutes earlier.
Area forecast discussion, Jul 11, 3:01 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 301 PM MDT FRI JUL 11 2008 .SYNOPSIS...WEAK DRY COLD FRONT NOW INTO CENTRAL UTAH AND WILL WASH OUT SATURDAY. MOISTURE OVER FAR SOUTHERN UTAH WILL CONTINUE TO MOVE NORTHWARD INTO SOUTHERN UTAH TOMORROW AND SUNDAY THEN ACROSS MUCH OF THE REGION BEGINNING MONDAY. && .DISCUSSION...UPPER LOW CONTINUES TO TRACK EAST AS IT SPREADS OUT INTO THE NORTHERN GREAT PLAINS. THE WEAK DRY COLD FRONT THAT PUSHED THROUGH THE WASATCH FRONT THIS MORNING HAS MOVED TO CENTRAL UTAH AND WILL MOVE A BIT FARTHER SOUTH AS IT BUMPS INTO THE MOISTURE MOVING UP FROM ARIZONA. TEMPERATURES ARE DOWN ACROSS NORTHERN UTAH TODAY AS PREVIOUSLY THOUGHT AND WILL ONLY RECOVER SLIGHTLY TOMORROW AS THE AIRMASS REMAINS STAGNANT OVER THE NORTH. TERRAIN DRIVEN CONVECTION HAS DEVELOPED OVER THE SOUTH CENTRAL MOUNTAINS AND IS EXPECTED TO CONTINUE THROUGH THE EVENING HOURS. THE COLD FRONT IS ABOUT TO MEET UP WITH THIS MOISTURE AND WILL SHOW ITSELF IN TWO WAYS. FIRST IT IS SHOWING CONVECTION BEGINNING TO DEVELOP SOUTH OF A LINE FROM ABOUT MILFORD TO GREEN RIVER. AND SECOND...THE FRONT SHOULD KEEP MOISTURE FROM MOVING MUCH FARTHER NORTH AS THE AIRMASS BEHIND IT IS VERY DRY AND QUITE STABLE. PW VALUES OF .75 TO NEAR 1 INCH CONTINUE SOUTH OF THE FRONT AND THE AFTERNOON AND EVENING COULD SHAPE UP TO BE ACTIVE WITH POSSIBLE PULSE TYPE SEVERE THUNDERSTORMS. MOISTURE WILL CONTINUE TO SURGE NORTHWARD EACH AFTERNOON OVER THE SOUTH FOR THE NEXT COUPLE OF DAYS AND THE LATEST MODEL RUNS INDICATE THAT TOMORROW MIGHT BE A SIMILAR DAY OVER THE EXTREME SOUTHERN TIER OF UTAH AND A LITTLE LESS ACTIVE AS ONE MOVES FARTHER NORTH. FLOW REMAINS LIGHT UNDER THE RIDGE FOR THE FORESEEABLE FUTURE...ALTHOUGH SOME SOUTHWEST WINDS COULD CROP UP MONDAY AND TUESDAY. THE MOISTURE WILL CONTINUE TO MOVE NORTHWARD MONDAY AND TUESDAY...ALTHOUGH IT REMAINS SHALLOW AND SHOULD ONLY KICK OFF ISOLATED TERRAIN DRIVEN CONVECTION OVER THE NORTH. THE MOISTURE THEN SHIFTS SLOWLY EASTWARD ON WEDNESDAY WITH A DRIER AIRMASS RETUNING FROM THE WEST FOR THURSDAY AND FRIDAY. ALL THE WHILE THE RIDGE SHIFTS EASTWARD BUT NEVER LEAVES US. && .AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE NIGHT AT THE KSLC TERMINAL. NORMAL SOUTHEAST DRAINAGE WIND IS EXPECTED TO BE DELAYED UNTIL AROUND 0800 UTC. HOWEVER...THERE IS A 30 PERCENT CHANCE THAT THE SOUTHEAST DRAINAGE WINDS WILL DEVELOP BY 0600 UTC. && .FIRE WEATHER...WEAK UPPER LEVEL WAVE IN WESTERLY FLOW IS PRESSING ACROSS UTAH THIS AFTERNOON. THIS HAS PUSHED A WEAK LOW LEVEL COLD FRONT INTO SOUTH CENTRAL UTAH. DEEPER MOISTURE HAS CREPT NORTHWARD ACROSS SOUTHERN UTAH AND INTO THE WASATCH PLATEAU/BOOK CLIFFS AND CASTLE COUNTRY. SCATTERED THUNDERSTORMS HAVE POPPED UP FROM AROUND CAPITOL REEF TO BRYCE CANYON AND SOUTHWEST TO NEAR BRIAN HEAD. PULSE TYPE STORMS WILL CONTINUE THROUGH LATE AFTERNOON WITH SOME ACTIVITY BECOMING MORE ORGANIZED ACROSS THE FAR SOUTHWEST INTO THE EVENING HOURS. MOISTURE FILTERING DOWN INTO THE BOUNDARY LAYER HAS RAISED HUMIDITIES FOR THE SOUTHERN DISTRICT. SOME CELLS WILL HAVE SIGNIFICANT LIGHTNING BUT ALSO HEAVY RAIN. ACROSS THE NORTH IT IS VERY DRY WITH BREEZY NORTH WINDS (GUSTS 25 MPH) BEHIND THE FRONT THAT MOVED THROUGH EARLY THIS MORNING. THIS WILL CONTINUE TO BE THE WEATHER FOR THE NORTH OVER THE WEEKEND BUT WINDS WILL BE LIGHTER WITH A SLIGHT WARMING TREND IN THE NORTH. SIMILAR WEATHER PATTERN ON SATURDAY AND SUNDAY FOR THE SOUTH BUT A SLIGHT SHIFT OF THE UPPER HIGH ACROSS NEVADA SHOULD SHUNT THE DEEPER MOISTURE A TAD FURTHER SOUTH TOWARD THE ARIZONA BORDER. MAIN THREAT FOR CONVECTION WILL BE THE SOUTHWEST PART OF UTAH AND INTO THE GRAND STAIRCASE AND BRYCE CANYON AREA. SLIGHTLY STRONGER SOUTHWEST FLOW ACROSS THE SOUTH EARLY NEXT WEEK BUT HUMIDITY WILL BE ELEVATED. MAIN MOISTURE WILL NOT SURGE NORTHWARD UNTIL MONDAY...BUT STILL MAY NOT REACH THE NORTHERN ONE THIRD OF UTAH UNTIL TUESDAY DUE TO WESTERLIES PREVAILING IN THIS NORTHERN REGION. MODELS SUGGEST ENOUGH INCREASE OF PRECIPITABLE WATER THAT COULD DEVELOP ISOLATED CONVECTION UP TO THE OQUIRRH AND TINTIC MOUNTAINS LATE MONDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC.........YOUNG FIRE WEATHER...TARDY AVIATION.......GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 11, 5:17 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 517 AM MDT FRI JUL 11 2008 UTZ001>016-019>021-517-518-WYZ021-121130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 517 AM MDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT INCREASING MOISTURE OVER SOUTHERN UTAH WILL ALLOW FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOISTURE WILL REMAIN OVER SOUTHERN UTAH THROUGH THE WEEKEND BEFORE SPREADING INTO NORTHERN UTAH AND SOUTHWEST WYOMING TUESDAY AND WEDNESDAY. THIS WILL ALLOW FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:54 PM MDT | Areal Flood Advisory | SLC | Garfield, Kane | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.